Texas, 2010

Funnel Cloud in Texas, April 18, 2010

April 18, 2010 · NWS CRP · 1 event in 1 county or zone

Drier air and offshore flow spread across South Texas into the morning of the 18th pushing all the showers and thunderstorms into the West Gulf of Mexico. However, a weak sea breeze developed on the afternoon of the 18th, leading to low level speed convergence on the immediate coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Drier air and offshore flow spread across South Texas into the morning of the 18th pushing all the showers and thunderstorms into the West Gulf of Mexico. However, a weak sea breeze developed on the afternoon of the 18th, leading to low level speed convergence on the immediate coast. Moisture and instability was still sufficient and some showers developed on the coast and funnel clouds observed near Port Lavaca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 18, 5:30 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 18, 5:30 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
630 PM CDT SUN APR 18 2010

.DISCUSSION...PLEASE SEE THE AVIATION DISCUSSION BELOW FOR MORE
DETAILS.

&&

.AVIATION...VFR CONDITIONS WL PREVAIL THROUGH THIS EVENING ACROSS
MOST OF SOUTH TX. HOWEVER...THE DRYING CONDITIONS MAINLY ABV THE
SURFACE ALONG WITH WET SOILS SHOULD ALLOW FOG TO DEVELOP
TNT...MAINLY OVER THE COASTAL BEND. VSBYS WL GET DOWN AS LOW AS
IFR LVLS DURING THE EARLY MORNING HOURS BETWEEN 07Z AND 12Z. SOME
IFR/MVFR LOW STRATUS WL ALSO DEVELOP TNT DUE TO THE STILL MOIST
NEAR-SFC LAYER. THE STRATUS AND FOG WL QUICKLY DISSIPATE BY NOON
MONDAY AS NORTHERLY FLOW RE-INTENSIFIES AND AS EVEN DRIER AIR
PUSHES INTO SOUTH TX.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    60  76  59  73  58  /  10  10  20  40  10
VICTORIA          57  76  57  75  54  /  20  10  10  30  10
LAREDO            61  82  65  76  59  /  10   0  40  50  10
ALICE             58  77  58  73  56  /  10  10  20  50  10
ROCKPORT          62  75  61  71  60  /  20  10  10  40  10
COTULLA           58  78  57  74  54  /  10   0  40  40  10
KINGSVILLE        59  79  61  76  57  /  10  10  20  50  10
NAVY CORPUS       64  73  60  71  61  /  10  10  10  40  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MB
Hazardous weather outlook, Apr 18, 4:09 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
509 AM CDT SUN APR 18 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-191100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
509 AM CDT SUN APR 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE TODAY ACROSS THE BRUSH COUNTRY...COASTAL BEND AND
VICTORIA CROSSROADS. THE BEST CHANCE WILL BE ALONG AND NORTHEAST
OF INTERSTATE 37. BETWEEN 1/4 AND 1/2 OF AN INCH OF RAINFALL WILL
BE POSSIBLE NORTHEAST OF INTERSTATE 37...WITH LOCALLY HIGHER
AMOUNTS OF 1 TO 2 INCHES AND ISOLATED FLOODING POSSIBLE.
GENERALLY LESS THAN 1/4 OF AN INCH IS EXPECTED SOUTHWEST OF
INTERSTATE 37. IN ADDITION...A FEW OF THE STRONG STORMS MAY
PRODUCE WIND GUSTS UP TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY FROM
THURSDAY THROUGH FRIDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT
THIS TIME...ALTHOUGH A FEW STRONG STORMS ARE POSSIBLE MAINLY DURING
THE AFTERNOON AND EVENING HOURS OF THURSDAY AND FRIDAY.  ALSO...
RAINFALL AMOUNTS ARE NOT EXPECTED TO PRODUCE SIGNIFICANT FLOODING AT
THIS TIME...AS ATMOSPHERIC MOISTURE WILL BE LOWER AND UPPER LEVEL
FLOW WILL MOVE THE STORMS SUFFICIENTLY TO PRECLUDE EXCESSIVE
RAINFALL THAT NORMALLY RESULT FROM NEARLY STATIONARY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR/GW

In the hours before

Local storm report, Apr 18, 12:11 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
111 PM CDT SUN APR 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 SE ALICE              27.73N 98.04W
04/17/2010                   JIM WELLS          TX   NWS EMPLOYEE

            FARM TO MARKET ROAD 1930 FLOODED IN 3 PLACES...UP TO ONE
            FOOT OF WATER OVER THE ROAD.

&&

RGASS
Special weather statement, Apr 18, 5:50 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
650 PM CDT SUN APR 18 2010

TXZ247-190045-
CALHOUN-
650 PM CDT SUN APR 18 2010

...A FUNNEL CLOUD WAS SPOTTED OVER CALHOUN COUNTY...

AT 649 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD
OVER CALHOUN COUNTY BETWEEN GREEN LAKE AND PORT LAVACA.  ADDITIONAL
FUNNEL CLOUDS WILL BE POSSIBLE THROUGH 800 PM CDT.

IF YOU LIVE IN THE PATH OF THIS STORM...YOU SHOULD BE PREPARED TO
SEEK SHELTER IN THE UNLIKELY EVENT THE FUNNEL CLOUD REACHES THE
GROUND.

The radar

The Corpus Christi radar (KCRP), 115 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Calhoun

When
April 18, 6:04 PM CST to 6:06 PM CST
Where
Calhoun County, 4.56 mi ENE of Heyser
Reported by
Law Enforcement
Coordinates
28.592, -96.779

Several reports of multiple funnel clouds were received west of Port Lavaca, near the Green Lake area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225837.